New Immunological Drugs may Cause Serious Infections

by Rajshri on  May 23, 2008 at 2:11 PM Drug News   - G J E 4
 New Immunological Drugs may Cause Serious Infections
Commonly used drugs in patients suffering from immunological disorders such as rheumatoid arthritis and inflammatory bowel disease can cause other serious infections besides tuberculosis, a new survey has found.

Immunological disorders are treated with drugs that suppress immunity and among these drugs are agents that inhibit tumour necrosis factor-á (TNF), a cytokine receptor involved in cellular communication.

It is known that anti-TNF therapies are linked to an increased risk of tuberculosis.

The new survey of infectious diseases indicates that there is probably greater risk for other serious infections in these patients.

In the survey, respondents reported 73 cases of Staphylococcus aureus, 56 cases of histoplasmosis, and 32 nontuberculosis mycobacterial infections among patients using these immune-modulating therapies, as compared to 17 tuberculosis cases.

"While much attention has so far focused on tuberculosis cases occurring in patients using anti-TNF therapies, our findings suggest that nontuberculosus mycobacterial infections, histoplasmosis, and invasive S. aureus infections might all be occurring more frequently than TB in this setting within the United States," Kevin Winthrop, MD, of the Oregon Health and Sciences University, said.

Researchers said that patients are usually screened for tuberculosis prior to initiating anti-TNF therapy and this should continue.

However, they suggested that clinicians should be cautious not just for TB, but also for nontuberculosis mycobacterial infections in patients who are beginning or using these drugs, particularly those patients with underlying lung disease from rheumatoid arthritis, emphysema, or other conditions.

Researchers also said that clinicians should also be vigilant for mycobacterial infections in patients using rituximab (Rituxan), as a small number of the cases reported in this series occurred in patients using this B lymphocyte depletion therapy.

The study is published in the June 1 issue of Clinical Infectious Diseases, currently available online.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All